Back to Journals » Local and Regional Anesthesia » Volume 4

Risk of acquired methemoglobinemia with different topical anesthetics during endoscopic procedures

Authors Vallurupalli S, Manchanda

Published 27 July 2011 Volume 2011:4 Pages 25—28

DOI https://doi.org/10.2147/LRA.S22711

Review by Single-blind

Peer reviewer comments 2

Srikanth Vallurupalli1, Shalini Manchanda2
1Division of General Internal Medicine, Department of Medicine, Southern Illinois University School of Medicine, Springfield, IL, USA; 2Division of Pulmonary, Allergy, Critical Care, and Occupational Medicine, Department of Medicine, Indiana University School of Medicine, Indianapolis, IN, USA

Introduction: Methemoglobinemia is a recognized complication of the use of topical anesthetic sprays. The true scope of the problem or the risk with different topical anesthetic sprays and endoscopic procedures is unknown.
Methods: We retrospectively identified all cases of methemoglobinemia that occurred in a university affiliated community hospital from 2001 to 2007.
Results: Eleven cases of methemoglobinemia were identified over the 6-year period. Nine (82%) occurred with use of benzocaine spray during transesophageal echocardiography (TEE). Patients who developed methemoglobinemia secondary to the topical anesthetic spray compared to other causes were more likely to be older, have lower mean hemoglobin levels (10.5 ± 0.5 g/dL vs 11.3 ± 0.0 g/dL), and a higher mean methemoglobin concentration at diagnosis (40.8% ± 5.2% vs 24% ± 10%). However, only age reached statistical significance (P = 0.004).
Conclusion: In a university-affiliated community hospital, topical anesthetic sprays account for most of the burden of methemoglobinemia. Benzocaine use in the context of TEE caused more methemoglobinemia compared to lidocaine and other endoscopic procedures. This observation supports previous data and findings deserve further study.

Keywords:
methemoglobinemia, benzocaine, lidocaine, transesophageal echocardiography, endoscopy

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Other articles by this author:

Readers of this article also read:

Spotlight on tavaborole for the treatment of onychomycosis

Jinna S, Finch J

Drug Design, Development and Therapy 2015, 9:6185-6190

Published Date: 20 November 2015

Emerging and future therapies for hemophilia

Carr ME, Tortella BJ

Journal of Blood Medicine 2015, 6:245-255

Published Date: 3 September 2015

A new recombinant factor VIII: from genetics to clinical use

Santagostino E

Drug Design, Development and Therapy 2014, 8:2507-2515

Published Date: 12 December 2014

Sensory disturbances, inhibitory deficits, and the P50 wave in schizophrenia

Vlcek P, Bob P, Raboch J

Neuropsychiatric Disease and Treatment 2014, 10:1309-1315

Published Date: 14 July 2014

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Topical diclofenac in the treatment of osteoarthritis of the knee

Niklas Schuelert, Fiona A Russell, Jason J McDougall

Orthopedic Research and Reviews 2011, 3:1-8

Published Date: 6 February 2011

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010

Topical calcineurin inhibitors in systemic lupus erythematosus

Christos E Lampropoulos, David P D’Cruz

Therapeutics and Clinical Risk Management 2010, 6:95-101

Published Date: 13 April 2010